Parkinson’s Drugs Fueling Addiction
Medications used to treat Parkinson’s disease may make patients more susceptible to compulsive behaviors, which can lead to addictions. The drugs are from a class called dopamine agonists, and the problem with them may be severe enough to warrant the Food and Drug Administration’s most serious warning label: the black-box warning.
A new study has sorted through millions of reports of side effects made to the FDA and found over 700 instances of compulsive behaviors in people taking dopamine agonists. The two drugs most often implicated were Mirapex, with the generic name pramipexole, and Requip, also called ropinirole.
Dopamine Agonists and Parkinson’s
Many of the symptoms of Parkinson’s disease, particularly the motor symptoms, are caused by low levels of the neurotransmitter dopamine in the brain. Dopamine is the brain chemical responsible for feelings of pleasure, but also plays a role in motor functions. Dopamine agonists are drugs that are often used first in patients with Parkinson’s. They mimic dopamine and trigger dopamine receptors in the brain to create the desired response. They help patients by reducing tremors, improving coordination and reducing rigidity in muscles.
Compulsive Side Effects
The first report of Parkinson’s patients experiencing addictive-like behaviors came in 2005. Eleven patients were reported to have become compulsive gamblers after being prescribed dopamine agonists. One man lost huge amounts of money at casinos and became obsessed with sex and pornography. Just one month after he stopped using his dopamine agonist, his normal personality resurfaced and his compulsions went away.
Although these medications already carried a warning that they may cause intense urges and compulsive behaviors, some researchers and doctors believe the problem has largely been ignored. One problem is that patients are unlikely to make the connection between compulsive gambling or shopping and sex and pornography obsessions and their Parkinson’s medications. When doctors ask if a patient experiences any side effects, he or she is not likely to bring up these problems. They may only discuss physical side effects like nausea and dizziness.
Doctors are pushing the FDA to require a black-box warning on the dopamine agonists to help bring more attention to the problem. Advocates for this change believe that the behavioral side effects and their consequences are severe enough to warrant the most serious warning label possible.
Another possible solution to the troubling side effects of dopamine agonists is to switch to other medications. A combination of two other types of drugs, carbidopa and levodopa, has been found to be as effective for most patients in treating motor symptoms of the disease. Furthermore, this combination of drugs does not produce the compulsive behavioral side effects.
Parkinson’s is a devastating and debilitating disease, and patients need effective drugs to reduce the physical symptoms like tremors and poor coordination. What they don’t need is to develop an addiction to gambling, shopping, sex or anything else. Doctors and patients alike need to be more aware of the potential behavioral side effects of dopamine agonists so that they can be avoided. Awareness will help patients get the care they need without the unwanted compulsions and addictions.